One person in seven in the UK is affected by lung disease!
Smoking any substance raises risk of lung disease and infections. Smoking leads to the greatest number of problems of any drug in use in the world today. Smoking contributes to more than 6 million deaths each year worldwide. These deaths are mainly the result of increased numbers of lung cancers as well as increased numbers of cases of atherosclerotic heart disease and emphysema of the lung. Smoking increases the risk for cancers of the bladder, pancreas,
kidney, and cervix. There is an increased risk for gastritis and gastric ulceration in persons who smoke. Cataracts of the crystalline lens of the eye occur with increased frequency in smokers.
Smoking any substance – tobacco, marijuana, or crack cocaine, increases a smoker’s risk of developing bacterial pneumonia and other infections of the lungs. Although some drugs seem to have specific damaging effects when smoked, smoking anything appears to damage or paralyze the cilia, the hairy-like projections in the lungs that sweep out microbes and other matter that can cause disease. Damaging the lung’s cilia, the respiratory system’s first line of defence, can have severe consequences for people with weak immune systems.
Taking crack or cocaine can cause many lung problems. These problems are not just isolated to smoking crack – injecting crack or cocaine can also cause some of the lung problems listed below.
Lung problems that are associated with the use of crack or cocaine include:
- pulmonary oedema – build-up of fluid in the lungs
- pulmonary haemorrhage – bleeding in the lungs
- pulmonary barotrauma – air escaping from the lungs into the circulatory system (by holding in crack smoke)
- foreign bodies in lungs – poorly designed pipes or no gauze screen used
- ‘crack lung’ – cough, shortness of breath, inflamed lungs, fever.
Persons with a history of intravenous drug abuse also are more likely to have tuberculosis of the lungs. The drug heroin can produce a nephropathy in the kidney that resembles focal segmental glomerulosclerosis. In addition, a “talc granulomatosis” can occur because many injected drugs have been adulterated with an inert substance (such as talcum powder) to “cut” or dilute the amount of drug.